Hospital Consult

Outpatient Management and Follow-up Recommendations for Adverse Drug Reactions: Guidelines for Posthospitalization Care

In partnership with the Society for Dermatology Hospitalists

Author and Disclosure Information

Acute generalized exanthematous pustulosis (AGEP), drug rash with eosinophilia and systemic symptoms (DRESS) syndrome, and Stevens-Johnson syndrome (SJS)/toxic epidermal necrolysis (TEN) are types of adverse drug reactions (ADRs), each with their own set of characteristic symptoms and sequelae. Although guidelines for inpatient management of these conditions exist, guidelines for outpatient follow-up are lacking. Based on the existing literature, we propose guidelines for outpatient follow-up of AGEP, DRESS, and SJS/TEN.

Practice Points

  • In the setting of an adverse drug reaction (ADR), discontinuing the concerning medication is the first and most important step.
  • Acute generalized exanthematous pustulosis, drug rash with eosinophilia and systemic symptoms (DRESS) syndrome, and Stevens-Johnson syndrome/toxic epidermal necrolysis all require specific outpatient follow-up after discharge.


 

References

It has been estimated that 2 million serious adverse drug reactions (ADRs) occur annually in the United States, resulting in 100,000 deaths.1 Although the acute morbidity and mortality of these ADRs are readily apparent, postdischarge sequalae are critical aspects of a patient’s care. Herein, we present an approach to outpatient dermatologic follow-up of 3 ADRs: acute generalized exanthematous pustulosis (AGEP), drug rash with eosinophilia and systemic symptoms (DRESS) syndrome, and Stevens-Johnson syndrome (SJS)/toxic epidermal necrolysis (TEN). For these ADRs, the first step is prompt diagnosis and discontinuation of any potentially causative medications.

ACUTE GENERALIZED EXANTHEMATOUS PUSTULOSIS

Ninety percent of the time, AGEP is caused by medications, most commonly antibiotics, and less often it is caused by viruses.2-4 It presents as a cutaneous eruption with nonfollicular sterile pustules, fever, and leukocytosis, usually within 5 days after starting a causative medication.5 After stopping the medication, cutaneous findings generally improve within 1 week, and leukocytosis often resolves within 1 week.3

Notable Sequelae

Although AGEP typically is considered benign,2 there have been reports of severe sequelae including death from a systemic inflammatory response and complications such as bacterial superinfection and sepsis.6,7 Visceral involvement can be seen in up to 20% of AGEP patients, with systemic symptoms similar to those seen in DRESS syndrome. Mortality has been reported in up to 5% of cases, mainly in patients with comorbidities and notable mucosal involvement.8 More severe disease can be seen in patients with known dermatologic disease, as AGEP can provoke an isomorphic phenomenon.9 Laboratory alterations typically seen in AGEP include neutrophilia, eosinophilia, and elevated liver enzymes.2

Follow-up Recommendations

Patients should be informed of the expected timeline for resolution and should be counseled on the possibility of rare systemic symptoms. Laboratory abnormalities should be monitored every 2 to 4 weeks until normalized.

DRESS SYNDROME

DRESS syndrome is characterized by a morbilliform eruption that can be accompanied by fever; eosinophilia; purpura; facial edema; lymphadenopathy; and liver, renal, or other organ dysfunction. DRESS syndrome most often presents within 8 weeks of exposure to a causative drug.10,11 The most common causative agents are anticonvulsants, antimicrobials, and allopurinol.12 Treatment includes topical corticosteroids and systemic corticosteroids for internal organ involvement.10

Short-term Sequelae

Several potential sequelae may occur within 6 months of resolution of DRESS syndrome, resulting from both the ADR itself and/or systemic corticosteroids that often are required for treatment.13 Complications secondary to herpesviruses have been reported.14 Cases of cytomegalovirus-induced gastric ulcers can lead to gastrointestinal tract bleeds.15

Infections including Cryptococcus species and herpes zoster also have been reported.16 Patients, particularly those treated with systemic corticosteroids, should be monitored with close follow-up for infectious complications and treatment-related adverse effects.13

Next Article: